Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 232, NWS Amarillo, TX

August 3, 2009Lipscomb County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 3, 2009, 12:43 AM CDT for Lipscomb County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2009, 12:43 AM CDT (05:43 UTC)
Expired
Aug 3, 2009, 1:45 AM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2948 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:25 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 3, 12:25 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1225 AM CDT MON AUG 3 2009

.UPDATE...
MAIN REASON FOR THE UPDATE IS TO EXPIRE THE SEVERE THUNDERSTORM WATCH
ACROSS THE NORTHEAST PANHANDLES. ALSO...ADDED MENTION OF SLIGHT END
POPS ACROSS THE NORTHEAST ZONES TO COVER ONGOING CONVECTION. UPDATED
GRIDS AND ZONES ALL READY SENT.

TAB

&&

.PREV DISCUSSION... /ISSUED 1149 PM CDT SUN AUG 2 2009/

AVIATION...
CONVECTION HAS MOVED EAST OF THE TERMINALS THIS EVENING...SO HAVE
REMOVED CB AND VCTS REMARKS. VFR FORECAST FOR THE REMAINDER OF THE
TAF CYCLE. SOUTHERLY WINDS CAN BE EXPECTED TOMORROW AS SURFACE TROUGH
REMAINS IN THE AREA...WITH WINDS GUSTING TO AROUND 20 KNOTS IN THE
AFTERNOON. LEFT ANY CB MENTION OUT OF THE FORECAST FOR NOW AS
CONFIDENCE IS LOW AS TO HOW MOUNTAIN CONVECTION WILL EVOLVE.

TAB

PREV DISCUSSION... /ISSUED 634 PM CDT SUN AUG 2 2009/

AVIATION...
MAIN AVIATION CONCERN WILL BE CONVECTION IN THE IMMEDIATE SHORT TERM.
THUNDERSTORMS HAVE DEVELOPED IN A MOIST AND UNSTABLE ENVIRONMENT
ACROSS THE OKLAHOMA PANHANDLE. WILL CONTINUE THE VCTS REMARKS AT GUY
BUT WILL INCLUDE A TEMPO GROUP FROM 00Z TO 02Z AS NEARBY CONVECTION
MAY IMPACT THE TERMINAL. CB REMARKS WILL SUFFICE AT AMA/DHT FOR
NOW...BUT WILL HAVE TO MONITOR CONVECTION MOVING OUT OF SE COLORADO
AND NE NEW MEXICO. OUTSIDE OF SOME BRIEF MVFR CONDITIONS AT GUY...VFR
FORECAST CONTINUES THE NEXT 24 HOURS.

TAB

PREV DISCUSSION... /ISSUED 328 PM CDT SUN AUG 2 2009/

DISCUSSION...
FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY
WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL.
ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW
LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY
SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE
PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS.

FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE
TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS
PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL
CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION
THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE
NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST
CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER
KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT.

THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH
CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE
MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL
ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK.

THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND
QPF...WITH MINOR TWEAKS OTHERWISE.

WYNNE

FIRE WEATHER...
HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK
AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY
FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS
THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED
TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD
BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP
IN THE LEE OF THE ROCKIES.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, Aug 3, 12:12 AM CDT, 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1212 AM CDT MON AUG 3 2009

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1212 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND NORTHEAST TEXAS PANHANDLE THROUGH TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST
TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE
STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. HEAVY RAIN MAY ALSO LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

In the hours before

Local storm report, Aug 2, 10:16 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E2.50 INCH       TEXAS              OK   PUBLIC

            GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
            BALL TO TENNIS BALL SIZE

&&

EVENT NUMBER AMA0900144

NUTTALL
Local storm report, Aug 2, 10:26 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900145

NUTTALL
Local storm report, Aug 2, 10:29 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             6 N TURPIN              36.96N 100.88W
08/02/2009  E0.75 INCH       BEAVER             OK   PUBLIC

            IN THE PONDEROSA AREA

&&

EVENT NUMBER AMA0900146

NUTTALL
Local storm report, Aug 2, 11:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             HOUGH                   36.87N 101.57W
08/02/2009  E1.75 INCH       TEXAS              OK   TRAINED SPOTTER

            PEA TO GOLF BALL SIZED HAIL ONGOING

0648 PM     HAIL             2 N GUYMON              36.72N 101.48W
08/02/2009  E0.88 INCH       TEXAS              OK   EMERGENCY MNGR

0955 PM     TSTM WND GST     7 WNW TURPIN            36.91N 101.00W
08/02/2009  E65 MPH          TEXAS              OK   TRAINED SPOTTER

1000 PM     HAIL             4 NW TURPIN             36.91N 100.92W
08/02/2009  E1.75 INCH       BEAVER             OK   EMERGENCY MNGR

1000 PM     TSTM WND GST     4 NW TURPIN             36.91N 100.92W
08/02/2009  E65 MPH          BEAVER             OK   EMERGENCY MNGR

1005 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E2.50 INCH       TEXAS              OK   PUBLIC

            GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
            BALL TO TENNIS BALL SIZE

1025 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

1028 PM     HAIL             6 N TURPIN              36.96N 100.88W
08/02/2009  E0.75 INCH       BEAVER             OK   PUBLIC

            IN THE PONDEROSA AREA

&&

EVENT NUMBER AMA0900139 AMA0900140 AMA0900141 AMA0900142 AMA0900143
AMA0900144 AMA0900145 AMA0900146

ERA
Special weather statement, Aug 3, 12:14 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1214 AM CDT MON AUG 3 2009

TXZ004-030545-
OCHILTREE TX-
1214 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT FOR OCHILTREE COUNTY.

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTHWEST OF PERRYTON...MOVING SOUTHEAST AT
20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Aug 3, 12:31 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1231 AM CDT MON AUG 3 2009

TXZ005-030600-
LIPSCOMB TX-
1231 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR LIPSCOMB COUNTY.

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BOOKER TO 5 MILES WEST OF
HIGGINS...MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:04 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree56 min
Aug 2, 10:30 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb45 min
Aug 3, 12:51 AM CDTAreal Flood AdvisoryAMALipscomb87 min
Aug 2, 9:44 PM CDTSevere Thunderstorm WarningAMABeaver, Texas61 min
Aug 2, 10:43 PM CDTSevere Thunderstorm WarningAMABeaver, Texas62 min
Aug 3, 6:57 PM CDTSevere Thunderstorm WarningAMACimarron, Texas48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.